MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR¿ FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR¿ FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL
Model Number 342975
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/19/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that bd facscalibur¿ flow cytometer acquired erroneous results on patient samples.The following information was provided by the initial reporter: "high absolute counts: are there erroneous results on patient samples for diagnostic test? (if yes, go to question #2, if no, no further questions required.).Was there any delay of treatment due to the issue? (go to question #3).If patient samples were redrawn, was there any change or delay of treatment? (go to question #4).Was there any physical harm/injury to the patient due to the issue? (if yes, go to question #5.If no, no further questions required).Provide details - how and to what extent? (go to question #6).What is the current medical status? (no further questions required.).Yes they were erroneous results on patient samples, however upon observing this anomaly we immediately stopped using the equipment.There was no delay of treatment - we have other backup analysers, hence our results tat was not affected.No samples were redrawn, the failed samples were successfully re-run on the backup analyser.No physically harm/injury to the patient.N/a.".
 
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Additional Manufacturer Narrative
Investigation summary: scope of issue: the scope of issue is only limited to facscalibur cytometer 4 color basic ivd, part # 342975, serial # (b)(6).Problem statement: customer reported complaint regarding erroneous result.Manufacturing defect trend: there are (b)(4) qns (quality notifications) related to the reported issue.Date range from 19may2021 to date 19may2022.Complaint trend: there are (b)(4) complaints related to the issue of erroneous results due to optical issues for this part number within the date range; date range from 19may2021 to date 19may2022.Manufacturing device history record (dhr) review: dhr part # 342975 serial # (b)(6), file # (b)(4), was reviewed.The instrument met all the manufacturing specifications prior to release.Investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis and servicemax, the root cause of the erroneous results was due to unstable sample pressure and optical misalignment.The customer had initially reported that their instrument was exhibiting high absolute counts and an fse (field service engineer) was sent onsite to observe the issue.During the initial visit, the fse checked the sheath and sample pressures and discovered that the sample pressure was unstable (fluctuating between very high or very low).The fse replaced the pressure switch and then checked the fluidics control unit, pneumatic unit, pressure switch, and pressure transducer for any further issues.The fse returned on a later date to check up on the sample pressure issue and finished correcting it.The fse returned for a final visit soon after for an optical adjustment by cleaning and aligning the flowcell, applying new optical gel, aligning the optical filter slits for every pmt, optimizing the laser alignment, and calibrating the sample flow rate.After these repairs, the instrument was tested and confirmed to be functioning as expected.No parts were requested for evaluation as the replaced part is not returnable and was discarded.Although the unexpected results were from patient samples who may be affected by an incorrect analysis of their samples, no patient was treated nor harmed from incorrect results.The results were captured prior to any diagnostic decision and these results were easily identified as erroneous.The safety risk of this hazard has been identified to be within the acceptable level.Service max review: review of related work order #: (b)(4), case # (b)(4).Install date: (b)(6) 2006.Defective part number: n/a.Work order notes: subject / reported: high absolute counts.Problem description: the instrument was reported to have been producing high absolute count values for cd4 samples.Work performed: checked sheath and samples pressures-sample pressure unstable (either stays up to a high value or goes up and down uncontrollably).Replaced main pressure switch.Checked with different fluidics control unit(pcb and valves), pneumatic unit, pressure switch, pressure transducer).23 august 2022: checked and corrected the sample pressure issue.24 august 2022: cleaned the quartz of flow cell and applied new optical gel.Aligned the flow cell.Aligned optical filter slits for all pmts.Optimized the laser alignment.Calibrated sample flow rate.Ran calibrite beads and controls.Cause: optical alignment.Solution: controls passed.Cd4 absolute counts within range as compared to (b)(6).Instrument up and running.Returned sample evaluation: a return sample was not requested because the replaced part is not returnable and was discarded.Risk analysis: risk management file part # 342973-01ra, rev.01/vers.A, risk analysis facscalibur 3 color basic ivd was reviewed.No new hazards have been identified and the current mitigation is sufficient.Hazard(s) identified? yes no.Item: pressure system.Function: flow control.Potential failure mode: time delay calibration failure.Potential effect(s) of failure: sheath flow rate of time delay errors.Potential cause(s)/mechanism(s) of failure: pressure regulator failure.Current controls: facscomp ad sample pressure switch.Recommended actions: change regulator to vantage or alternative part.Actions taken: two new regulators with control air were investigated - refer to calibur sheath regulation report in co #(b)(4).A new regulator (pn 345365) is being released on co #(b)(4).Severity: 5.Occurrence: 3.Detection: 3.Rpn: 45.Risk management file part # 342973ra, rev.04/vers.D, bd facscalibur product family risk analysis was reviewed.No new hazards have been identified and the current mitigation is sufficient.Id: 3.1.4 operational hazard ¿ fl3 separation qc failure.Hazard: fl3 filter¿s optical characteristic is not optimal.Cause: cannot proceed with clinical results after qc failure.Harmful effects: new fl3 filter to optimize optical characteristics.Risk control: verification protocol and report vp12256.Implementation verification: 500000189287.Effectiveness verification: probability: 1.Severity: 3.Risk index: 3.Residual risk evaluation: a.New hazards: none.Mitigation(s) sufficient yes no.Root cause: based on the investigation results the root cause of the erroneous results was due to unstable sample pressure and optical misalignment.Conclusion: based on the investigation results the root cause of the erroneous results was due to unstable sample pressure and optical misalignment.During the initial onsite response, the fse confirmed that the instrument was exhibiting high absolute counts and found that the sheath and sample pressures were unstable.The fse replaced the main pressure switch and checked the fluidic control units, pneumatic units, pressure switch, and pressure transducer but had to return on a later date to complete the sample pressure repair.The fse then returned to optimize the optics by cleaning and aligning the flowcell, applying new optical gel, aligning the optics, optimizing the laser alignment, and calibrating the sample flow rate.After these repairs, the instrument was tested and confirmed to be functioning as expected.No one was harmed or injured, and no medical diagnosis was performed due to the erroneous results.The safety risk of this hazard has been identified to be within the acceptable level.
 
Event or Problem Description
It was reported that bd facscalibur¿ flow cytometer acquired erroneous results on patient samples.The following information was provided by the initial reporter: "high absolute counts.1.Are there erroneous results on patient samples for diagnostic test? (if yes, go to question #2, if no, no further questions required.).2.Was there any delay of treatment due to the issue? (go to question #3).3.If patient samples were redrawn, was there any change or delay of treatment? (go to question #4).4.Was there any physical harm/injury to the patient due to the issue? (if yes, go to question #5.If no, no further questions required).5.Provide details - how and to what extent? (go to question #6).6.What is the current medical status? (no further questions required.).1 : yes they were erroneous results on patient samples, however upon observing this anomaly we immediately stopped using the equipment.2.There was no delay of treatment - we have other backup analysers, hence our results tat was not affected.3.No samples were redrawn, the failed samples were successfully re-run on the backup analyser 4.No physically harm/injury to the patient.5.N/a.6.N/a".

Brand Name
BD FACSCALIBUR¿ FLOW CYTOMETER
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer (Section G)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key14592033
Report Number2916837-2022-00144
Device Sequence Number5404151
Product Code GKZ
UDI-Device Identifier00382903429752
UDI-Public00382903429752
Combination Product (Y/N)N
Initial Reporter CountryBC
PMA/510(K) Number
K923790
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number342975
Device Catalogue Number342975
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2022
Supplement Date Received by Manufacturer10/14/2022
Initial Report FDA Received Date06/03/2022
Supplement Report FDA Received Date10/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/22/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown